Acute pancreatitis during GLP-1 receptor agonist treatment. A case report
Glucagon-like peptide 1 receptor agonists (GLP-1RA) are the newest treatment for diabetes mellitus (DM). These drugs can down-regulate fasting glucose more than oral drugs and lead to more constant glucose levels compared to regular insulin. Acute pancreatitis is a serious condition that may have a fatal outcome. It has been shown that long term and high doses of GLP-1RA can cause pancreatic changes in animals, but no connection has been proven in humans. We present the case of a 67 years old man with DM treated with oral drugs for 10 years until 3 months before, when GLP-1RA was added. He presented progressive abdominal pain, vomiting, and increased level of serum lipase and amylase were found. Ultrasonography and computed tomography found pancreatic and peripancreatic fatty tissue inflammation (inflammation score 2, necrosis score 0). All the etiologies of acute pancreatitis (lithiasis, alcohol, autoimmune, or trauma) were excluded. After GLP-1RA cessation and supportive treatment the evolution was self-limited with full recovery within 5 days. We concluded that acute pancreatitis can be considered a side effect of the GLP-1 treatment.
acute pancreatitis, diabetes mellitus, GLP-1 agonist, lixisenatide